Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 16, NWS Gaylord, MI

October 4, 2025Benzie County, Mackinac County, Manistee County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Oct 4, 2025, 3:49 PM EDT for Benzie County, Mackinac County, Manistee County, Michigan. It took effect at Oct 5, 2025, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2025, 3:49 PM EDT (19:49 UTC)
In effect from
Oct 5, 2025, 8:00 AM EDT
Expired
Oct 5, 2025, 9:00 PM EDT
In force
13 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Mackinac County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

153 
WHUS43 KAPX 041949
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
349 PM EDT Sat Oct 4 2025

MIZ025-031-095-051200-
/O.NEW.KAPX.BH.S.0016.251005T1200Z-251006T0100Z/
Benzie-Manistee-Western Mackinac-
349 PM EDT Sat Oct 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Dangerous swimming conditions due to 3 to 8 foot waves
  and rip currents.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JPB
4 follow-up statements
817 
WHUS43 KAPX 050316
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1116 PM EDT Sat Oct 4 2025

MIZ025-031-095-051130-
/O.CON.KAPX.BH.S.0016.251005T1200Z-251006T0100Z/
Benzie-Manistee-Western Mackinac-
1116 PM EDT Sat Oct 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...Dangerous swimming conditions due to 3 to 8 foot waves 
  and rip currents.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SJC
321 
WHUS43 KAPX 050710
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
310 AM EDT Sun Oct 5 2025

MIZ025-031-095-051515-
/O.CON.KAPX.BH.S.0016.251005T1200Z-251006T0100Z/
Benzie-Manistee-Western Mackinac-
310 AM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions due to 3 to 8 foot waves 
  and rip currents.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SJC
084 
WHUS43 KAPX 051352
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
952 AM EDT Sun Oct 5 2025

MIZ025-031-095-060015-
/O.CON.KAPX.BH.S.0016.000000T0000Z-251006T0100Z/
Benzie-Manistee-Western Mackinac-
952 AM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions due to 3 to 7 foot waves 
  and rip currents.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
094 
WHUS43 KAPX 052045
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
445 PM EDT Sun Oct 5 2025

MIZ025-031-095-060100-
/O.CON.KAPX.BH.S.0016.000000T0000Z-251006T0100Z/
Benzie-Manistee-Western Mackinac-
445 PM EDT Sun Oct 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions due to 3 to 8 foot waves 
  and rip currents.

* WHERE...Benzie, Manistee and Western Mackinac Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 3:29 PM EDT, 20 minutes earlier. Its key messages:

  • Late convection this afternoon?
  • Fire danger concerns Sunday amid potential record warmth.
  • High rip current risk on Lake Michigan Sunday.
  • Rain chances return Sunday night/Monday.
  • Cool down starting Tuesday through the rest of the week...frost potential Wednesday morning/Thursday morning.
Area forecast discussion, Oct 4, 3:29 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
329 PM EDT Sat Oct 4 2025

.KEY MESSAGES...

- Late convection this afternoon?

- Fire danger concerns Sunday amid potential record warmth.

- High rip current risk on Lake Michigan Sunday.

- Rain chances return Sunday night/Monday.

- Cool down starting Tuesday through the rest of the week...frost
potential Wednesday morning/Thursday morning.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 309 PM EDT Sat Oct 4 2025

Pattern Synopsis/Forecast: Broad upper ridging encompasses much of
the eastern half of the CONUS (with a weak disturbance trapped over
Mississippi/Alabama)...with a split long wave trough across western
North America with a southern branch upper low moving through the
southern Great Basin.  Mid level anticyclone centered over the Ohio
Valley/mid Atlantic...some moisture circulating around the west/
north side of that high (1200Z APX sounding precipitable water 1.06
inches)...it is drier both in a relative and absolute sense from the
mid Atlantic into Missouri which may play a part in fire weather
issues Sunday (more on that later).  Speaking of 1200Z APX
sounding...steep lapse rates below 650mb atop a stable surface layer
with a decent residual layer up to about 825mb.  Lifting most
unstable parcel (850mb/theta-e 333K) yields near 200J/kg MUCAPE...
just enough to drive a small area of convection from Grand Traverse
Bay northeast through the Tip of the Mitt this morning.  At the
surface: 1001mb surface low over northwest Ontario with the upper
Lakes well in the warm sector of this cyclone (obviously)...cold
front extends southwest from the low into South Dakota.  1028mb high
over the mid Atlantic with southerly boundary layer flow into the
Great Lakes.

Cold front upstream will be slow to push east Sunday as a frontal
wave developing over South Dakota will ride the front northeast into
northwest Ontario Sunday.  Stronger height falls Sunday night will
push the cold front into Upper Michigan/Wisconsin by Monday morning.

Primary Forecast Concerns:

Late convection this afternoon?: Moderate Cu streamers have
been developing across interior northern Lower...not surprising
given above mentioned 1200Z APX sounding which mixed for mid
80s/upper 50s yielded an uncapped 500+ J/kg MLCAPE. Not much in
the way of reflectivity above -10C just yet...satellite imagery
suggests some ice at cloud top so will have to watch for
developments over the next several hours. This process may be
aided by lake breeze convergence along the Lake Huron shoreline
from the Straits southeast to Thunder Bay.

Fire danger concerns Sunday amid potential record warmth:  Another
day of deep boundary layer mixing expected Sunday...as a result will
be a breezy/windy day from the south.  Strongest winds should be
across western Mackinac county (actually should be an east-west
gradient in winds across eastern Upper)...where wind gusts of 25-35+
mph probable during the afternoon.  Wind gusts across northern Lower
more in the 20-30mph range.  The drier air wrapping around the mid
level high mentioned earlier should play a role in allowing for
lower dew points Sunday afternoon than today (dew points in the 50s
and lower 60s this afternoon)...probably more like 50-55F for
minimum dew points.  Reluctant to go too hog wild with the drying
given upstream dew points.  High temperatures Sunday will still be
in the 80s...may be a degree or two cooler than today but will still
threaten some records (more on that below).  But as discussed
yesterday will need to see dew points in the mid 40s to get Red Flag
criteria relative humidity values.  So definitely another elevated
fire danger day in the works.

High temperature records for Sunday include 81 ANJ (2005)/82 GLR
(2005)/84 PLN (2005)/85 APN (2005)/87 TVC (1922)/88 HTL (1922).  TVC
and HTL may be safe...but the others will be close.

High rip current risk on Lake Michigan Sunday: While we are
technically out of beach hazard season...will go ahead and
issue a Surf Zone Forecast and a Beach Hazard Statement with
several Lake Michigan counties with a moderate to high swim risk
on a day where warm temperatures will likely draw late season
beachgoers.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 309 PM EDT Sat Oct 4 2025

Days 2-3 (Monday-Tuesday): Approaching cold front will be on our
doorstep Monday morning...and should be accompanied by a band of
what looks to be mostly post-frontal/anafront precipitation.  Could
see some afternoon convection ahead of the front across about the
southeast half of the forecast area.  Northwest-southeast oriented
thermal gradient across the forecast area Monday afternoon...with
temperatures likely falling into the 50s across Upper Michigan...
while highs near Saginaw Bay will likely warm into the lower 80s.

This anafront nature to the precipitation will keep rain chances
going for most of the forecast area Monday night and into Tuesday
morning...looks like a solid 0.25-0.50+ inch of rain expected over
areas where D1 (Moderate Drought) is encroaching northward.  Back to
more typical early October temperatures for Tuesday (highs in the
60s).

Days 4-5 (Wednesday-Thursday): High pressure builds into the Great
Lakes for midweek...which should dry things out but set up the
potential for frost development Wednesday and especially Thursday
morning.

Days 6-7 Outlook (Friday-Saturday): Trends still suggest shower
chances return to end the week along with seasonable
temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 132 PM EDT Sat Oct 4 2025

VFR. Strong low pressure over northwest Ontario and strong high
pressure over the Hampton Roads area will work together to drum
up persistent S to SSW flow across the region today, with some
15 to 20 kts gusts possible through sunset. Winds subside a bit
this evening into tonight, with just some high cloud. Despite
that, anticipating a period of LLWS at both CIU and PLN tonight
with weaker surface flow and stronger flow aloft. Surface winds
crank back up into Sunday, with gusts of 25 to 30 kts certainly
on the table by late morning and into the afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday
     evening for MIZ025-031-095.
MARINE...Small Craft Advisory from 2 PM Sunday to 8 AM EDT Monday for
     LHZ345.
     Small Craft Advisory from 10 AM Sunday to 5 PM EDT Monday for
     LMZ323-342-344>346.
     Gale Watch from Sunday evening through late Sunday night for
     LMZ341.

&&

SHORT TERM...JPB
LONG TERM...JPB
AVIATION...HAD
Hazardous weather outlook, Oct 4, 3:26 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
326 AM EDT Sat Oct 4 2025

MIZ016>018-020>036-041-042-086>088-095>099-050730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
326 AM EDT Sat Oct 4 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Low dew point temperatures and above normal warm will lead to
elevated fire weather conditions today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Fire danger will be elevated this Sunday due to warm
temperatures...increasing south to southwest winds...and dry
conditions.

Rip currents are likely Sunday on Lake Michigan beaches.

Thunderstorms are possible Monday.

There is a risk for frost development both Wednesday morning and
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
326 AM EDT Sat Oct 4 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force wind gusts are possible on Lake Michigan Sunday and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Oct 4, 10:00 AM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1000 AM EDT Sat Oct 4 2025

MIZ017-041500-
Cheboygan MI-
1000 AM EDT Sat Oct 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHEBOYGAN COUNTY
THROUGH 1100 AM EDT...

At 959 AM EDT, Doppler radar was tracking a strong thunderstorm over
Wolverine, or 9 miles south of Indian River, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wolverine, Tower, Afton, Koehler Township, and Pigeon River State
Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4524 8469 4532 8470 4549 8425 4525 8425
TIME...MOT...LOC 1359Z 253DEG 17KT 4529 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Dippman

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:00 AM EDTSpecial Weather StatementAPXCheboygan60 min
Oct 4, 3:39 PM EDTGale WatchAPX18 hr
Oct 4, 3:39 PM EDTSmall Craft AdvisoryAPX49 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.